Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 46, NWS Quad Cities, IA

April 20, 2023Bureau County, Illinois

NWS Quad Cities, IA issued this tornado warning at Apr 20, 2023, 4:29 PM CDT for Bureau County, Illinois. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2023, 4:29 PM CDT (21:29 UTC)
Expired
Apr 20, 2023, 4:44 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Observed
Hail
2.0 in

County Bureau County, IL

The radar

The Quad Cities radar (KDVN), 88 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:06 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1350 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WFUS53 KDVN 202129
TORDVN
ILC011-202215-
/O.NEW.KDVN.TO.W.0046.230420T2129Z-230420T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
429 PM CDT Thu Apr 20 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southwestern Bureau County in north central Illinois...

* Until 515 PM CDT.

* At 429 PM CDT, a confirmed tornado was located near Buda, or 12
  miles east of Kewanee, moving east at 35 mph.

  HAZARD...Damaging tornado and hail up to two inches in diameter.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Providence around 435 PM CDT.
  Wyanet around 440 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4121 8955 4120 8964 4123 8964 4123 8975
      4132 8976 4138 8960 4131 8954
TIME...MOT...LOC 2129Z 250DEG 31KT 4127 8969 

TORNADO...OBSERVED
MAX HAIL SIZE...2.00 IN

$$

Gibbs
2 follow-up statements
460 
WWUS53 KDVN 202133
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
433 PM CDT Thu Apr 20 2023

ILC011-202215-
/O.CON.KDVN.TO.W.0046.000000T0000Z-230420T2215Z/
Bureau IL-
433 PM CDT Thu Apr 20 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHWESTERN BUREAU COUNTY...
    
At 432 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Providence, or 9 miles southwest of Princeton,
moving northeast at 40 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Bureau County, including the following locations...
Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This storm has a history of producing tornadoes.  Seek shelter now!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4128 8955 4124 8972 4132 8975 4138 8960
      4131 8954
TIME...MOT...LOC 2132Z 245DEG 35KT 4131 8962 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

Gibbs
894 
WWUS53 KDVN 202144
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
444 PM CDT Thu Apr 20 2023

ILC011-202153-
/O.CAN.KDVN.TO.W.0046.000000T0000Z-230420T2215Z/
Bureau IL-
444 PM CDT Thu Apr 20 2023

...THE TORNADO WARNING FOR SOUTHWESTERN BUREAU COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for north central
Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for
for Bureau County until 515 PM CDT.

LAT...LON 4128 8955 4124 8972 4132 8975 4138 8960
      4131 8954
TIME...MOT...LOC 2143Z 250DEG 31KT 4135 8949 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 2:02 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 20, 2:02 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
202 PM CDT Thu Apr 20 2023

.SYNOPSIS...
Issued at 159 PM CDT Thu Apr 20 2023

Latest sfc analysis was indicating a low center currently acrs
northeast IA/far southeast MN, with trailing front down along and
west of the DVN CWA placing the local area in the warm sector.
Morning convective debris with passing MCV has dissipated, but pre
to post-frontal stratocu deck has filled in acrs much of the CWA
from the west. Some wake low wind phenomena going on acars eastern
IA behind the MCV decay with southwest gusts of 40-50 MPH. SBCAPEs
are growing acrs the southeastern third of the CWA with sfc DPTS
rising to near 60 along with some cloud break heating. Deep shear
profiles are ranging from 50 to 65+ KTs, thus the slight risk
along and east of the MS RVR looks warranted.

&&

.SHORT TERM...(This evening through Friday)
Issued at 159 PM CDT Thu Apr 20 2023

Afternoon and Tonight...Combo of 1000-1500 J/kg MUCAPEs and strong
storm bearing shear profiles support the severe risk along and east
of the MS RVR/west central into NW IL, with all modes of severe
possible including tornadoes with thermodynamic/kinematic profiles
supporting supercell structures. Most prime looking areas for this
activity appear to be along an east of a Kahoka MO, to Burlington IA
to Sterling IL line thru 6-7 PM before moving off to the east. After
storms clear off to the east, breezy post-frontal west winds of 15
to 30 mph for much of the evening, before decreasing after midnight
into early Friday morning. Cool air advection to usher in low temps
in the mid to upper 30s northwest, to the low to mid 40s in the
southeast.

Friday...Stacking cyclonic flow and very steep LLVL lapse rates up
to H85 or even H8 MB to drive breezy WSW sfc winds of 15 to 25 MPH
and gusts to 35 MPH. These parameters also to make the most of
cooling thermal profiles with some insolation to produce high temps
in the low 50s northwest, to the mid 60s southeast. Some sctrd wrap
around instability showers possible especially in the northwest in
the afternoon, and with classic looking inverted-V fcst soundings,
the showers may produce enhanced downward mixed wind gusts up to 50
MPH.  ..12..

.LONG TERM...(Friday night through Thursday)
Issued at 159 PM CDT Thu Apr 20 2023

Key Messages:

1. Temperatures Friday night through Monday morning near freezing
with frost and or freeze headlines possible across eastern Iowa,
northwest Illinois, and far northeast Missouri.

2. Below normal temperatures through the period with Saturday .

Discussion:

A closed 500 mb low will sit across the Upper Midwest through
Sunday. Spokes of vorticity rotating around the upper level low will
bring clouds to the area along with the potential for showers
especially Friday night into Saturday morning. Temperatures aloft
are cooling enough that any showers Friday night would be a mix of
rain and snow or rain, snow, and sleet. Little if any accumulation
is expected. This will also keep temperatures from bottoming out
Friday night although temperatures below freezing are possible
west of a line from Memphis Missouri to Dubuque Iowa.

Models show the 500 MB low slowly lifting northward through the day
on Saturday which will lift the clouds farther to the north.  this
may lead to continue showers during the day on Saturday. It will be
noticeably cooler with temperatures in the 40s. With clouds
clearing, temperatures will quickly fall off with the possibility of
widespread temperatures below freezing across the entire area. A
slight rebound in temperatures will occur on Sunday with high
temperatures in the upper 40s to lower 50s.

Monday through Wednesday some uncertainty in the forecast as a
shortwave trough passes to our south with some ridging building into
our area ahead of this shortwave. This will keep the precipitation
to our south through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu Apr 20 2023

Gusty wake low winds up to 40 KTs from the southwest behind
decaying morning showers/storms through 2 pm, then decreasing some
to 20-30 KTs later this afternoon. Will have to watch for sctrd
thunderstorm development ahead of an incoming front this
afternoon, especially along and east of the MS RVR. Mainly VFR
clouds with a few bouts of MVFR CIGs/VSBYs possible with this
activity this afternoon, before improving later tonight. VFR late
night into Friday morning after post-frontal MVFR cloud deck
moves off to the east.

&&

.HYDROLOGY...
Issued at 159 PM CDT Thu Apr 20 2023

The 2023 Spring Snowmelt Flood will continue to work its way down
the main stem Mississippi River over the next couple of weeks.

All points on the Mississippi River continue to rise today. This
morning, we upgraded the flood warnings on the Mississippi River at
Fulton, Gladstone, and Burlington from Moderate to Major Flood. The
Major Flood is maintained at the other locations on the Mississippi
River over the next 7 days. Additional rises are expected beyond the
7-day forecast.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Cousins
AVIATION...12
HYDROLOGY...Cousins
Hazardous weather outlook, Apr 20, 11:41 AM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1141 AM CDT Thu Apr 20 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1141 AM CDT Thu Apr 20 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a Slight Risk or level 2 out of 5, for severe storms this
afternoon generally along and east of the Mississippi River.
Large hail, isolated tornadoes and damaging wind will be the
primary risks in the slight risk area. The rest of the Outlook
Area is in a Marginal Risk or level 1 for severe weather. Large
hail and damaging winds will be the primary threats in the
marginal risk areas. Localized heavy rain will also be possible
across much of the Outlook Area.

Locations along the Mississippi River will begin to experience
flooding this week. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Below freezing temperatures will be possible from Friday night,
Saturday night and Sunday night. This may impact sensitive
vegetation if not protected or covered.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

12

In the hours before

Local storm report, Apr 20, 3:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
352 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             GENESEO                 41.45N 90.15W
04/20/2023  M1.00 INCH       HENRY              IL   BROADCAST MEDIA

&&

DC
Local storm report, Apr 20, 3:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             ORION                   41.35N 90.37W
04/20/2023  E1.75 INCH       HENRY              IL   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JTS
Local storm report, Apr 20, 4:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
405 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             2 SW GALVA              41.15N 90.06W
04/20/2023  M0.88 INCH       HENRY              IL   EMERGENCY MNGR

            NICKEL HAIL 1.5 MILES SOUTHWEST OF GALVA.

&&

HAASE
Local storm report, Apr 20, 4:07 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 SW GALVA              41.15N 90.06W
04/20/2023  M1.00 INCH       HENRY              IL   EMERGENCY MNGR

            QUARTER SIZE HAIL 1.5 MILES SOUTHWEST OF
            GALVA.

&&

HAASE
Local storm report, Apr 20, 4:17 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
417 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             1 S KEWANEE             41.23N 89.93W
04/20/2023  M1.00 INCH       HENRY              IL   EMERGENCY MNGR

&&

HAASE
Local storm report, Apr 20, 4:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU APR 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             GALVA                   41.17N 90.04W
04/20/2023  E1.00 INCH       HENRY              IL   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY
            RADAR.

&&

JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:05 AM CDTSpecial Weather StatementDVNJo Daviess25 min
Apr 20, 3:32 AM CDTSpecial Weather StatementDVNStephenson28 min
Apr 20, 7:47 AM CDTSpecial Weather StatementDVNHancock43 min
Apr 20, 8:46 AM CDTSpecial Weather StatementDVNHancock, Henderson44 min
Apr 20, 9:05 AM CDTSpecial Weather StatementDVNHenderson, Mercer, Rock Island, Warren40 min
Apr 20, 9:09 AM CDTSpecial Weather StatementDVNMcDonough, Warren36 min
Apr 20, 9:34 AM CDTSpecial Weather StatementDVNHenry, Rock Island41 min
Apr 20, 2:15 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough60 min
Apr 20, 2:17 PM CDTTornado WarningDVNHancock, Henderson43 min
Apr 20, 2:51 PM CDTSevere Thunderstorm WarningDVNMercer24 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Rock Island40 min
Apr 20, 3:05 PM CDTSevere Thunderstorm WarningDVNHenderson, Warren40 min
Apr 20, 3:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNMcDonough35 min
Apr 20, 3:10 PM CDTSevere Thunderstorm WarningDVNCarroll, Whiteside35 min
Apr 20, 3:14 PM CDTTornado WarningDVNMcDonough20 min
Apr 20, 3:21 PM CDTTornado WarningDVNHenry, Mercer39 min
Apr 20, 3:25 PM CDTSevere Thunderstorm WarningDVNHenry, Mercer, Warren50 min
Apr 20, 3:33 PM CDTSevere Thunderstorm WarningDVNCarroll, Stephenson, Whiteside42 min
Apr 20, 3:46 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Henry, Whiteside29 min
Apr 20, 3:53 PM CDTSevere Thunderstorm WarningDVNWhiteside34 min
Apr 20, 3:56 PM CDTTornado WarningDVNCarroll, Whiteside22 min
Apr 20, 4:05 PM CDTSevere Thunderstorm WarningDVNBureau, Henry40 min
Apr 20, 4:19 PM CDTTornado WarningDVNBureau, Henry26 min
Apr 20, 4:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNBureau, Putnam39 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.